Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Pocatello, ID

June 21, 2018Butte County, Custer County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 21, 2018, 1:24 PM MDT for Butte County, Custer County, Idaho. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2018, 1:24 PM MDT (19:24 UTC)
Expired
Jun 21, 2018, 2:15 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Butte County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 97 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:30 PM MDTFUNNEL CLOUD1 Se Darlington, IDFUNNEL CLOUD OVER KING MOUNTAIN.
Jun 21, 1:32 PM MDTTORNADO3 N Darlington, IDPUBLIC VIDEOS SUBMITTED TO NWS POCATELLO CONFIRMING A TORNADO TOUCHED DOWN FOR AT LEAST 2-3 MINUTES JUST NORTH OF DARLINGTON. CUSTER COUNTY EM ALSO RELAYED REPORT OF A SCREEN DOOR RIPPED OFF A HOME IN THAT AREA. NO OTHER DAMAGE HAS BEEN REPORTED. PRELIMINARY T
Jun 21, 1:32 PM MDTTORNADO3 N Darlington, IDPUBLIC VIDEO SUBMITTED TO NWS POCATELLO CONFIRMING A TORNADO TOUCHED DOWN FOR AT LEAST 2 MINUTES JUST NORTH OF DARLINGTON. CUSTER COUNTY EM ALSO RELAYED REPORT OF A SCREEN DOOR BLOWN OFF A HOME IN THAT AREA.
Jun 21, 1:38 PM MDTFUNNEL CLOUD3 Ne Darlington, IDEAST OF HIGHWAY 93 NEAR LESLIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

364 
WUUS55 KPIH 211924
SVRPIH
IDC023-037-212015-
/O.NEW.KPIH.SV.W.0046.180621T1924Z-180621T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
124 PM MDT THU JUN 21 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Eastern Custer County in central Idaho...
  Central Butte County in southeastern Idaho...

* Until 215 PM MDT

* At 124 PM MDT, a severe thunderstorm was located near Darlington or
  7 miles east of Mackay, moving southeast at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Darlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 11304 4369 11321 4386 11355 4395 11347
TIME...MOT...LOC 1924Z 307DEG 7KT 4388 11346 

HAIL...1.00IN
WIND...<50MPH
 
$$

RS
1 follow-up statement
937 
WWUS55 KPIH 211949
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
149 PM MDT THU JUN 21 2018

IDC023-037-212015-
/O.CON.KPIH.SV.W.0046.000000T0000Z-180621T2015Z/
Custer ID-Butte ID-
149 PM MDT THU JUN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR EASTERN CUSTER AND CENTRAL BUTTE COUNTIES...

At 148 PM MDT, a severe thunderstorm was located over Darlington or
10 miles east of Mackay, moving southeast at 10 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotter reported a funnel cloud formed 
         briefly and disipated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Darlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 11304 4369 11321 4386 11355 4395 11347
TIME...MOT...LOC 1948Z 307DEG 7KT 4385 11341 

HAIL...1.00IN
WIND...<50MPH
 
$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:08 PM MDT, 16 minutes earlier.

Area forecast discussion, Jun 21, 1:08 PM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
108 PM MDT Thu Jun 21 2018

.DISCUSSION...A fairly vigorous disturbance moving from Northern
Idaho to Montana this afternoon/evening with thunderstorms expected
as far south as Idaho Falls. These storms could produce some hail
and strong gusty winds, and may be marginally severe near the
Idaho/Montana line. Isolated showers and thunderstorms will ling i
the Upper Snake Highlands around Driggs and Island Park on Friday,
otherwise high pressure and mostly sunny skies builds in from the
west. A disturbance on Saturday will drop further south into this
area, bringing scattered showers to the central mountains and
eastern highlands. Temperatures will be about 5 degrees cooler and
winds in the Snake Plain on the breezy side. Expect this
disturbance will move slowly east on Sunday, leaving a chance of
showers in the eastern highlands. Monday through Wednesday look
pretty dry, but the storm track is not very far north of here and
there is room for another passing disturbance to affect this area. RS

&&

.AVIATION...Main focus today will be on winds at the Snake Plain
terminals due to a cold front. Thunder will also be a threat across
the northern portion of the forecast area. KDIJ is best positioned
to see some isolated thunderstorms this afternoon, so have included
VCTS. Would not rule out seeing some outflows at KIDA and KPIH, but
gradient west/southwest winds will prevail. Another wave coming out
of western Montana tomorrow morning will bring showers mainly over
our eastern terminals: KIDA and KDIJ. MET Guidance suggests KDIJ may
dip to MVFR briefly tomorrow morning. Just keeping a scattered deck
at 2000 ft for now.  Hinsberger

&&

.FIRE WEATHER...A cold front passed through the area today. Breezy
conditions will continue into the evening. Thunderstorms will also
continue across Lemhi County and the Island Park area. Outflows from
these storms may extend to Idaho Falls this evening, but should be
mitigated by gradient winds. A short wave will help trigger more
thunderstorms tomorrow afternoon over the Eastern Highlands while
the rest of the area will be a bit less breezy than today. We should
see another cold front advance into the area on Saturday morning.
This will bring another round of strong winds to the area as well as
some isolated thunderstorms. Things look to be a bit drier on
Sunday, though some showers/isolated thunderstorms may pop up near
the Wyoming border. On Tuesday morning, another cold front pushes
through, but models are keeping this fairly dry except for northern
Lemhi county. This front will also bring breezy conditions to the
Snake Plain. Hinsberger

&&

.HYDROLOGY...Waters continue to recede on local rivers. The Snake
River near Menan remains above flood stage, but may fall below
that level in a few hours. A Flood Advisory also remains in effect
for the Snake River at Blackfoot. Even as waters recede, slippery
muddy banks and debris continue to pose a hazard for anyone
venturing close to the rivers. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.

&&

In the hours before

Special weather statement, Jun 21, 1:13 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
113 PM MDT THU JUN 21 2018

IDZ032-211945-
Lost River/Pashimeroi ID-
113 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER AND CENTRAL
BUTTE COUNTIES UNTIL 145 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Darlington or 8 miles east of Mackay, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Custer
and central Butte Counties.

LAT...LON 4393 11319 4378 11332 4391 11357 4399 11349
TIME...MOT...LOC 1912Z 283DEG 10KT 4391 11344

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:13 PM MDTSpecial Weather StatementPIHButte32 min
Jun 21, 2:28 PM MDTSpecial Weather StatementPIHClark47 min
Jun 21, 3:25 PM MDTSpecial Weather StatementPIHFremont35 min
Jun 21, 3:41 PM MDTSpecial Weather StatementPIHFremont49 min
Jun 21, 3:49 PM MDTSevere Thunderstorm WarningPIHFremont15 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.